Back to Journals » Neuropsychiatric Disease and Treatment » Volume 12

Neuroleptic-induced deficit syndrome in bipolar disorder with psychosis

Authors Ueda S, Sakayori T, Omori A, Fukuta H, Kobayashi T, Ishizaka K, Saijo T, Okubo Y

Received 31 October 2015

Accepted for publication 2 December 2015

Published 2 February 2016 Volume 2016:12 Pages 265—268

DOI https://doi.org/10.2147/NDT.S99577

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Xiang Mou

Peer reviewer comments 2

Editor who approved publication: Professor Wai Kwong Tang

Satoshi Ueda,1 Takeshi Sakayori,1 Ataru Omori,2 Hajime Fukuta,3 Takashi Kobayashi,3 Kousuke Ishizaka,1 Tomoyuki Saijo,4 Yoshiro Okubo1

1Department of Neuropsychiatry, Nippon Medical School, Tokyo, Japan; 2Tamachuo Hospital, Tokyo, Japan; 3Kurumegaoka Hospital, Tokyo, Japan; 4Saijo Clinic, Tokyo, Japan

Abstract: Neuroleptics can induce not only physical adverse effects but also mental effects that produce deficit status in thought, affect, cognition, and behavior. This condition is known as neuroleptic-induced deficit syndrome (NIDS), which includes apathy, lack of initiative, anhedonia, indifference, blunted affect, and reduced insight into disease. Although this old concept now appears almost forgotten, neuroleptics, whether typical or atypical, can make depression or bipolar disorder resemble other more refractory conditions, readily leading to mistaken diagnosis and inappropriate treatment. The authors describe three cases of NIDS superimposed on depressive phase in bipolar disorder with psychosis, where the attending psychiatrist’s failure to recognize NIDS prevented patients from receiving effective treatment and achieving remission. All cases achieved remission after reduction of neuroleptics and intensive therapy, including electroconvulsive therapy, for bipolar depression. The concept of NIDS was originally introduced for schizophrenia, and it has rarely been highlighted in other diseases. In recent years, however, atypical antipsychotics are being more often administered to patients with bipolar disorder. Psychiatrists, therefore, should also remember and exercise caution regarding NIDS in the pharmacotherapy of bipolar disorder with and without psychosis. The authors believe that the concept of NIDS needs to be reappraised in current psychiatry.

Keywords:
neuroleptic-induced deficit syndrome (NIDS), bipolar disorder, psychosis, atypical antipsychotics, electroconvulsive therapy

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Readers of this article also read:

Second case report of successful electroconvulsive therapy for a patient with schizophrenia and severe hemophilia A

Saito N, Shioda K, Nisijima K, Kobayashi T, Kato S

Neuropsychiatric Disease and Treatment 2014, 10:865-867

Published Date: 16 May 2014

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

A novel preparation method for silicone oil nanoemulsions and its application for coating hair with silicone

Hu Z, Liao M, Chen Y, Cai Y, Meng L, Liu Y, Lv N, Liu Z, Yuan W

International Journal of Nanomedicine 2012, 7:5719-5724

Published Date: 12 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010